Alert archive / Massachusetts / High Surf Advisories in 2018
High Surf Advisory 3, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this high surf advisory at Sep 11, 2018, 3:54 AM EDT for Newport County, Washington County, Rhode Island; Bristol County, Dukes County, Nantucket County, Massachusetts. It took effect at Sep 11, 2018, 7:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Sep 11, 2018, 3:54 AM EDT (07:54 UTC)
- In effect from
- Sep 11, 2018, 7:00 AM EDT
- Expired
- Sep 11, 2018, 7:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Boston/Norton, MA
Counties Bristol County, MA, Dukes County, MA, Nantucket County, MA, Newport County, RI, Washington County, RI
The radar
The Boston radar (KBOX), 57 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Chatham, MA (KCHH), launched 00:00Z, 7.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 353 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
999 WHUS41 KBOX 110754 CFWBOX Coastal Hazard Message National Weather Service Boston/Norton MA 354 AM EDT Tue Sep 11 2018 MAZ020-023-024-RIZ006>008-111600- /O.NEW.KBOX.SU.Y.0003.180911T1100Z-180911T2300Z/ Southern Bristol MA-Dukes MA-Nantucket MA-Washington RI- Newport RI-Block Island RI- 354 AM EDT Tue Sep 11 2018 ...HIGH SURF ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM EDT THIS EVENING... The National Weather Service in Boston/Norton has issued a High Surf Advisory, which is in effect from 7 AM this morning to 7 PM EDT this evening. * LOCATIONS...South coastal Rhode Island and Massachusetts. * TIMING...High surf expected through this evening. * SURF ZONE IMPACTS...Large breaking waves will be dangerous to anyone who enters the surf. PRECAUTIONARY/PREPAREDNESS ACTIONS... A rip current, sometimes mistakenly called an undertow, is a strong but narrow current of water flowing from the beach to the surf zone. It can rapidly carry a swimmer into deeper water, and exhaust an individual trying to swim against it. If you are a poor swimmer and are caught in a rip current, swim parallel to the beach until out of its pull, then swim back to shore. Another means of escape for good swimmers is to ride the current out until it dissipates, then swim back to shore outside of the rip current. Do not attempt to swim directly into the rip current, it can exhaust and drown even the strongest swimmer. Heed the advice of the beach patrol and swim only at guarded beaches. Be especially cautious near piers and jetties, where rip currents can be enhanced. In addition, viewers of large surf should stay in safe areas well away from possible splashover. Individual waves may be more than twice the average wave height, which can sweep a person into the water from what may seem to be a safe viewing area. Falling into turbulent and sometimes rocky waters can result in injury that reduces the chance of survival. && $$ For the latest updates, please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
1 follow-up statement
876 WHUS41 KBOX 111853 CFWBOX Coastal Hazard Message National Weather Service Boston/Norton MA 253 PM EDT Tue Sep 11 2018 MAZ020-023-024-RIZ006>008-112300- /O.CON.KBOX.SU.Y.0003.000000T0000Z-180911T2300Z/ Southern Bristol MA-Dukes MA-Nantucket MA-Washington RI- Newport RI-Block Island RI- 253 PM EDT Tue Sep 11 2018 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING... * LOCATIONS...South coastal Rhode Island and Massachusetts. * TIMING...High surf expected through this evening. * SURF ZONE IMPACTS...Large breaking waves will be dangerous to anyone who enters the surf. PRECAUTIONARY/PREPAREDNESS ACTIONS... A rip current, sometimes mistakenly called an undertow, is a strong but narrow current of water flowing from the beach to the surf zone. It can rapidly carry a swimmer into deeper water, and exhaust an individual trying to swim against it. If you are a poor swimmer and are caught in a rip current, swim parallel to the beach until out of its pull, then swim back to shore. Another means of escape for good swimmers is to ride the current out until it dissipates, then swim back to shore outside of the rip current. Do not attempt to swim directly into the rip current, it can exhaust and drown even the strongest swimmer. Heed the advice of the beach patrol and swim only at guarded beaches. Be especially cautious near piers and jetties, where rip currents can be enhanced. In addition, viewers of large surf should stay in safe areas well away from possible splashover. Individual waves may be more than twice the average wave height, which can sweep a person into the water from what may seem to be a safe viewing area. Falling into turbulent and sometimes rocky waters can result in injury that reduces the chance of survival. && $$ For the latest updates, please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this high surf advisory went out at Sep 11, 3:42 AM EDT, 12 minutes earlier.
Area forecast discussion, Sep 11, 3:42 AM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
342 AM EDT Tue Sep 11 2018
.SYNOPSIS...
Warm and humid conditions return today and Wednesday with
scattered showers and thunderstorms. Mainly dry weather with
slightly above normal temperatures are expected late this week
into the weekend. Major Hurricane Florence will remain well to
our south trough the weekend. The only impacts in southern New
England will be high surf and dangerous rip currents especially
on the south coast.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
340 AM update...
This morning's radar shows much of the widespread read has moved
north with more scattered showers over the southern zones. Water
vapor imagery as of 3 AM shows the driest air moving into
southwest CT which is where we see showers coming to an end. The
slow moving warm front is now positioned just off of our
southern coast. The slow movement has diminished any chances of
nocturnal convection this morning. The front will eventually
turn our flow from easterly to southerly by early-mid morning.
After an unseasonably cool day on Monday this wind shift brings
in some changes. Temperatures will increase steadily this
morning, to around 70 degrees along the S coast early morning
and highs in the mid to upper 70s. More humidity returns as well
with dewpoint up to the low 70s for areas closer to the coast.
SPC mesoanalysis shows some good instability in the warm sector
behind that front (CAPE values up to 1500 J/kg), but the
question will be how far that front can make it. Some of the
latest hi-res guidance shows the front hanging up somewhere in
the vicinity of the MA turnpike. At the same time a cold front
shifts east extending from the low to our north. This means a
few scattered strong storms will be possible this afternoon but
models are in considerable disagreement on how widespread this
would be.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Most models show the front languishing across southern New
England as it becomes paralel to the steering flow. Some
instability lingers into the overnight hours and lingering
showers/storms could last into Tuesday night. Humidity sticks
around overnight as well with lows only reaching the mid to
upper 60s, and near 70 near the Cape and Islands.
Wednesday the upper ridge continue to build over us as the
frontal boundary hangs around as well. This nearly stationary
front will keep clouds and shower chances in the forecast, with
plenty of moisture to work with. Precipitable water values
approach 2.25 inches, with potential for localized heavy
downpours under any showers. A mid level shortwave and
approaching cold front together with the ample moisture will
bring scattered showers and thunderstorms region-wide Wednesday
afternoon/evening.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Highlights...
* Scattered showers with locally heavy rainfall Wed night
* Perhaps a few lingering showers Thu but far from a washout
* Mainly dry Fri through the weekend with slightly above normal temps
* Florence will generate a high surf/dangerous rip current risk
Details...
A shortwave coupled with Pwats still near 2 inches will bring
scattered showers with localized heavy rainfall possible, and
perhaps a rumble or two of thunder Wed night. A few of these
showers may linger into Thu with the best chance across the
interior...but not expecting a washout.
Otherwise, anomalous upper level ridge of high pressure will result
in mainly dry weather with above normal temperatures from Fri
through at least the upcoming weekend. While the exact track/timing
of Major Hurricane Florence remains uncertain, there is excellent
agreement in the upper level ridge of high pressure keeping Florence
well to our south. The only impacts in southern New England through
the weekend will be high surf/dangerous rip currents...particularly
on the south coast as a result of large southerly swell from
Florence. High temperatures across southern New England will average
a bit above normal...generally well into the 70s to the lower 80s.
&&
.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Wednesday/...Moderate confidence.
Widespread rain will continue to transition to showers as a warm
front approaches from the south. With the slower timing of the
front any overnight thunderstorm chances have diminished. The
winds will shift to the south this morning between and
decrease. MVFR-IFR conditions are expected to continue this
morning with CIGS/VSBY improving by late morning. The
uncertainty lies in how far north the warm front makes it.
Scattered showers and thunderstorms will be possible region-wide
this afternoon and evening ahead of our next front. Some MVFR-
IFR CIGS are possible but VSBYS come down to IFR tonight with
the return of patchy fog.
Wednesday conditions improve with VFR conditions by mid morning
expected and localized MVFR possible. Lingering showers and an
isolated thunderstorm will be possible.
KBOS Terminal...High confidence in TAF.
KBDL Terminal...High confidence in TAF.
Outlook /Wednesday Night through Saturday/...
Wednesday Night: Mainly IFR, with areas MVFR possible. Chance
SHRA, isolated TSRA, patchy BR.
Thursday: Mainly VFR, with local IFR possible. Slight chance
SHRA, patchy BR.
Thursday Night: Mainly VFR, with local MVFR possible. Slight
chance SHRA.
Friday through Saturday: VFR.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Wednesday/...High confidence.
** Mariners should refer to the latest forecasts on Hurricane
Florence from the National Hurricane Center **
Small Craft Advisories continue for most of the waters today and
tonight, mainly for rough seas.
Warm front lifting north across the waters this morning should
become stationary over southern New England, probably not
getting much farther north than Cape Cod Bay. South winds may
gust to 20-25 kts for a few hours this morning on the south
coastal waters before winds subside later today. Farther north,
north-northeast winds will become more east this afternoon, but
remain light.
Tomorrow a weak cold front approaches the waters causing winds
to shift to the west-southwest but remaining light.
Leftover rain, drizzle, and fog will diminish this afternoon,
but scattered showers and storms are possible this afternoon
into Wednesday.
Outlook /Wednesday Night through Saturday/...
Wednesday Night: Winds less than 25 kt. Areas of rough seas.
Slight chance of rain showers, isolated thunderstorms, patchy
fog. Visibility 1 to 3 nm.
Thursday: Winds less than 25 kt. Areas of rough seas. Slight
chance of rain showers, patchy fog. Local visibility 1 to 3 nm.
Thursday Night through Saturday: Winds less than 25 kt. Areas
of rough seas.
&&
.TIDES/COASTAL FLOODING...
High Surf and Rip Currents...
Building swells on the south coastal waters have reached 8-10
feet, so we have issued a High Surf Advisory for the south
coastal beaches today. Model guidance shows these swells
subsiding tonight and Wednesday before swells build again ahead
of Florence.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...High Surf Advisory from 7 AM this morning to 7 PM EDT this
evening for MAZ020-023-024.
RI...High Surf Advisory from 7 AM this morning to 7 PM EDT this
evening for RIZ006>008.
MARINE...Small Craft Advisory until 2 PM EDT this afternoon for
ANZ231>234.
Small Craft Advisory until 6 AM EDT Wednesday for ANZ235-237-
250-254>256.
Small Craft Advisory until 6 PM EDT this evening for ANZ251.
&&
SYNOPSIS...Frank/BW
NEAR TERM...BW
SHORT TERM...BW
LONG TERM...Frank
AVIATION...Frank/BW
MARINE...Frank/BW
TIDES/COASTAL FLOODING...Hazardous weather outlook, Sep 11, 3:10 AM EDT, 44 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 310 AM EDT Tue Sep 11 2018 CTZ002>004-MAZ002>019-021-022-026-RIZ001>005-120715- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Plymouth MA- Barnstable MA-Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- 310 AM EDT Tue Sep 11 2018 This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, western Massachusetts and northern Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ020-023-024-RIZ006>008-120715- Southern Bristol MA-Dukes MA-Nantucket MA-Washington RI-Newport RI- Block Island RI- 310 AM EDT Tue Sep 11 2018 ...HIGH SURF ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeastern Massachusetts and southern Rhode Island. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Late This Week Into This Weekend... Hurricane Florence is expected to remain well south of southern New England late this week into the weekend. The only impacts will be high surf and dangerous rip currents at times...especially near the south coast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-120715- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 310 AM EDT Tue Sep 11 2018 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Late this week into the weekend... Major hurricane Florence will stay well south of New England through the weekend. However, southerly swell will bring high seas to our southern waters. Mariners are encouraged to monitor the latest forecasts for Florence from the National Hurricane Center at www.nhc.noaa.gov. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Frank For the latest updates, please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 4:42 PM EDT | Special Weather Statement | BOX | Norfolk | 48 min |
Nearby
High Surf Advisories in Massachusetts, 2018High Surf Advisories in Rhode Island, 2018Every high surf advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.